Alert archive / Texas / Flash Flood Warnings in 2003

Flash Flood Warning 40, NWS Houston/Galveston, TX

December 12, 2003Brazoria County, Galveston County, Texas

NWS Houston/Galveston, TX issued this flash flood warning at Dec 12, 2003, 11:12 PM CST for Brazoria County, Galveston County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 12, 2003, 11:12 PM CST (05:12 UTC)
Expired
Dec 13, 2003, 2:00 AM CST
In force
3 hr
Issued by
NWS Houston/Galveston, TX
Area
Counties, with a storm outline in the text

Counties Brazoria County, TX, Galveston County, TX

The radar

The Houston radar (KHGX), 17 km from the middle of the area, began a volume at 05:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 5.2 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2003-12-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2003-12-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 189 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
948 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
189 m²/s²
0-3 km storm-relative helicity
259 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KHGX 130513
FFWHOU
TXC039-167-130800-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1112 PM CST FRI DEC 12 2003

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BRAZORIA COUNTY IN SOUTHEAST TEXAS
  GALVESTON COUNTY IN SOUTHEAST TEXAS

* UNTIL 200 AM CST

* AT 1110 PM CST...NUMEROUS HEAVY RAINSHOWERS AND THUNDERSTORMS 
CONTINUED OVER MOST OF BRAZORIA AND GALVESTON COUNTIES.  SINCE 8 PM 
RAINFALL AMOUNTS BETWEEN 2 AND 3 INCHES WERE COMMON OVER THE 
COUNTIES AND PRODUCED CONSIDERABLE STREET FLOODING. AN ADDITIONAL 
ONE TO TWO INCHES OF RAIN IS EXPECTED BY 2 AM. SINCE DRAINAGE 
DITCHES AND SMALL STREAMS ARE ALREADY FULL...THIS AMOUNT OF RAIN 
COULD PRODUCE MORE SIGNIFICANT FLOODING OF ROADWAYS.

* FLOODING IS EXPECTED ON MANY NEIGHBORHOOD STREETS...UNDERPASSES... 
FEEDER ROADS...LOW WATER CROSSINGS AND ALONG SMALL CREEKS AND 
STREAMS IN GALVESTON AND BRAZORIA COUNTIES.  STREET FLOODING IN 
GALVESTON MAY BE HAMPERED BY POOR DRAINAGE DUE TO THE HIGHER THAN 
NORMAL TIDES.

PEOPLE ARE ADVISED TO NOT TRAVEL UNTIL FLOODING RAINS HAVE ENDED. DO 
NOT CROSS ANY LOCATION WHERE WATER COVERS THE ROAD

PLEASE REPORT FLOODING TO THE COUNTY SHERIFF...LOCAL POLICE...OR
DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 2952 9501 2931 9472 2900 9541 2927 9571
          2953 9536

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Dec 12, 8:50 PM CST, 2 hours 22 minutes earlier.

Area forecast discussion, Dec 12, 8:50 PM CST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
850 PM CST FRI DEC 12 2003

.DISCUSSION...
CONVECTION BECOMING BETTER ORGANIZED AS HIGHER LEVEL OF MOIST AND
MARGINALLY UNSTABLE AIR HAS ADVECTED INTO SOUTHEAST TEXAS FROM THE
GULF. INVERTED TROUGH...STRENGTHING WARM ADVECTION WITH LOW LEVEL
JET AND SHALLOW WARM FRONT/COASTAL TROUGH FROM SAN LUIS PASS WNW ALL
CONTRIBUTING TO FOCUS NEARLY SOLID LINE OF THUNDERSTORMS PRODUCING
HEAVY RAIN FROM CONROE SOUTH SOUTHWEST TO THE COAST IN MATAGORDA
COUNTY.   PROGRESSIVE TROUGH MOVING THROUGH WEST TEXAS SHOULD KEEP
THIS LINE MOVING EASTWARD WITH ALL BUT EXTREME EAST PART OF ARE AREA
SEEING HEAVY STUFF ENDING BY AROUND MIDNIGHT.  EXPECT 2 INCHES
WIDESPREAD WITH ISOLATED TOTALS TO AROUND 4 INCHES. FALLING FAST
ENOUGH OVER BROAD ENOUGH AREA FOR STREET FLOODING SO ISSUED AN URBAN
AND SMALL STREAM.  PROFILE SUGGEST SUFFICIENT SHEAR FOR ROTATION.
WHILE SOME WEAK ROTATION NOTED ON RADAR NO STORMS HAVE EXCEEDED
SEVERE THRESHOLDS.  PERHAPS THE INSTABILITY ISNT QUITE POTENT
ENOUGH. SEVERE THREAT SHOULD END WITH PASSAGE OF THIS LINE.

LIFT FROM ADVANCING TROUGH PRODUCING ENHANCED MID CLOUDS AND SOME
PRECIP BEHIND MAIN EVENT SO EXPECT PRECIP CHANCES TO CONTINUE MOST
OF THE NIGHT.  ONE OTHER THING TO CONSIDER...PATCHY DENSE FOG
FORMING OVER SOUTH TEXAS AND MIGHT HAVE SAME BRIEFLY BEFORE MAIN
WINDSHIFT AND DRIER AIR KICKS IN DURING THE PREDAWN HOURS.

MINOR CHANGES THIS UPDATE TO ACCOUNT FOR CURRENT TRENDS.
&&

.MARINE...
NO CHANGE FOR THE MARINE AREA ADVISORIES. WILL KEEP SCA FOR THE
OFFSHORE WATERS AND A CAUTION STATEMENT FOR THE BAYS. WIND SHIFT TO
OCCUR EARLY SUN MORNING ALONG THE COAST.
&&

.HGX WATCHES/WARNINGS/ADVISORIES...
SMALL CRAFT SHOULD EXERCISE CAUTION BAYS
SMALL CRAFT ADVISORY 0-60NM
&&

30/43
Hazardous weather outlook, Dec 12, 10:50 AM CST, 12 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1050 AM CST FRI DEC 12 2003

TXZ163-164-176>179-195>200-210>214-226-227-235>238-131300-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON-
GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-MONTGOMERY-
POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-WHARTON-
1050 AM CST FRI DEC 12 2003

...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT...
...LOCALLY HEAVY RAINFALL POSSIBLE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT.
AN UPPER LEVEL DISTURBANCE WILL APPROACH TEXAS TODAY FROM THE WEST.
SURFACE LOW PRESSURE WILL DEVELOP ALONG THE TEXAS COAST AND WILL
LEAD TO INCREASING SHOWER AND THUNDERSTORM CHANCES THIS AFTERNOON
AND TONIGHT. SOME OF THE THUNDERSTORMS MAY BECOME SEVERE DUE TO
INCREASINGLY FAVORABLE WIND SHEAR. DURING THE AFTERNOON HOURS...THE
SEVERE WEATHER THREAT IS PRIMARILY ISOLATED TORNADOES ACROSS THE
COASTAL AND CENTRAL PORTIONS OF SOUTHEAST. THIS THREAT WILL
CONTINUE INTO THE OVERNIGHT HOURS AND EXPAND TO THE NORTHERN PORTIONS
OF SOUTHEAST TEXAS WHERE LARGE HAIL WILL BE THE PRIMARY THREAT.
AS A COLD FRONT MOVES ACROSS SOUTHEAST TEXAS.

LOCALLY HEAVY RAINFALL WILL BE POSSIBLE ACROSS ALL OF SOUTHEAST
TEXAS TONIGHT WITH AVERAGE RAINFALL AMOUNTS OF 1 TO 2 INCHES EXPECTED
AND ISOLATED AMOUNTS OF UP TO 4 INCHES POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SHOWERS AND THUNDERSTORMS WILL GRADUALLY MOVE OFF TO THE EAST LATE
SATURDAY MORNING AS A COLD FRONT AND A DRIER AIRMASS MOVES EASTWARD
ACROSS THE STATE. FOR SATURDAY AFTERNOON THROUGH THURSDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON THROUGH EARLY
SATURDAY MORNING.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 12, 9:26 PM CSTSpecial Marine WarningHGX2 hr
Dec 12, 10:14 PM CSTSevere Thunderstorm WarningHGXChambers, Galveston46 min
Dec 12, 10:55 PM CSTSpecial Marine WarningHGX2 hr
Dec 13, 12:55 AM CSTSpecial Marine WarningHGX2 hr

Nearby

Flash Flood Warnings in Texas, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.